Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2017, 11:16 PM CDT for 4 parishes in Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2017, 11:16 PM CDT (04:16 UTC)
- Expired
- May 21, 2017, 12:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA
The radar
The Shreveport radar (KSHV), 38 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 4.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:18 PM CDT, 58 minutes earlier.
Area forecast discussion, May 20, 10:18 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 1018 PM CDT Sat May 20 2017 .DISCUSSION... Sct convection continues this evening over portions of extreme Ern TX/NW LA, generally along a Nwd surging outflow bndry that is intersecting a weak and shallow cold front analyzed from near a HOT, to TXK, to just E of GGG, to JSO and CLL line as of 03Z. Moderate MLCapes of 1500-2000 J/KG remains over these areas, but storm intensity should continue to diminish as instability wanes overnight. The short term progs are all over the place with whether or not convection will continue or not, with the HRRR initializing best with the ongoing convection, and actually expands it E across much of N LA along/just ahead of our cold front overnight as the front drifts SE through the remainder of the area, exiting the region by/shortly after daybreak Sunday. The 00Z NAM is quite aggressive with convection exploding by 06Z but appears tied to feedback issues, but the latest water vapor imagery suggests a weak shortwave over Cntrl TX which is driving isolated convection development NW of LZZ, with this shortwave moving over the region late tonight/Sunday morning. Even as the shallow front slips SE overnight, the H850 trough will still lag the front a ways, and could still focus at least isolated to sct redevelopment mainly SE of the I-30 corridor of NE TX/SW AR as well as N LA. Have made some minor adjustments to pops tonight in the forecast update, mainly to lower pops slightly over NE TX and remove them over SE OK/adjacent SW AR N of the H850 trough. Did maintain mid chance pops over much of lower E TX/N LA for the ongoing convection, and potential for additional redevelopment late with the arrival of the Cntrl TX shortwave and outflow bndrys still building back N across SE TX near/W of LFK. Also raised min temps a bit overnight as well, as cold advection will be shallow, and the 02-03Z temps/dewpoints are not cooling as fast as earlier forecast closer to and N of the I-30 corridor. Zone update already out...grids will be available shortly. 15 && .PREV DISCUSSION... /issued 810 PM CDT Sat May 20 2017/ AVIATION... For the ArkLaTex, a weak cold front is nudging in across E TX, NW LA and S AR. KLFK on the worse end with recent svr tstm. Convection is going to linger S of I-20 due to fropa later. Overall, we had a busy morning and just have not fully recovered area wide limiting coverage, but some shwrs will be in and out of terminals overnight and amendments may be necessary for tstms. Sfc winds bcmg N. Climb is NW10KT, but quickly SW/W 20-50KT into flight levels. Otherwise this front will lift back soon with more convection into new week. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 80 62 75 / 40 30 20 50 MLU 68 81 63 75 / 40 40 20 50 DEQ 57 80 56 79 / 10 10 10 20 TXK 62 79 59 76 / 20 10 10 30 ELD 64 78 58 77 / 30 20 10 30 TYR 63 79 62 76 / 30 20 30 50 GGG 65 79 61 75 / 30 20 30 50 LFK 67 83 66 76 / 40 50 30 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous weather outlook, May 20, 11:25 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1125 AM CDT Sat May 20 2017 ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165-166-211630- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms may develop along a cold front later this afternoon across portions of southeast Oklahoma, east Texas, deep east Tx, southeast Arkansas and northwest Louisiana. Brief wind gusts and small hail may accompany this precipitation activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed. ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630- Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle- 1125 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... Plentiful low level moisture coupled with daytime heating will result in isolated to scattered showers and thunderstorms across portions of deep east Texas, central and northern Louisiana later this afternoon, with the potential for additional precipitation this evening due to the passage of a cold front. Some of these storms could approach strong to possibly severe levels with large hail and gusty winds the primary threats. The activity should start to wane late tonight/early tomorrow morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and latter half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed later today into the evening hours due to the possibility of severe thunderstorms.
In the hours before
Special weather statement, May 20, 9:18 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Shreveport LA 918 PM CDT SAT MAY 20 2017 TXZ153-166-167-210300- Sabine TX-San Augustine TX-Shelby TX- 918 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY... NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL 1000 PM CDT... At 918 PM CDT, Doppler radar was tracking a strong thunderstorm over Macune, or 23 miles south of Center, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Milam, San Augustine, Macune, Bland Lake, Rosevine, Patroon, Denning, Sexton and Chinaquapin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3134 9420 3151 9427 3168 9395 3142 9371 TIME...MOT...LOC 0218Z 251DEG 21KT 3146 9416 24
Special weather statement, May 20, 9:49 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Shreveport LA 949 PM CDT SAT MAY 20 2017 LAZ010-210330- De Soto LA- 949 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO PARISH UNTIL 1030 PM CDT... At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Mansfield, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mansfield, Stonewall, South Mansfield, Keachi, Grand Cane, Longstreet, Stanley, Gloster, Keat Chie, Carmel, Frierson, Kingston, Kickapoo and Reeds Store. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3189 9380 3209 9402 3234 9377 3201 9348 TIME...MOT...LOC 0249Z 227DEG 15KT 3205 9384 24
Special weather statement, May 20, 10:08 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1008 PM CDT SAT MAY 20 2017
LAZ010-017-TXZ153-210345-
De Soto LA-Sabine LA-Shelby TX-
1008 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
NORTHWESTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA AND EAST
CENTRAL SHELBY COUNTIES UNTIL 1045 PM CDT...
At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Converse, or 17 miles southwest of Mansfield, moving
east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Converse, Oak Grove, Pleasant Hill, Huxley, Noble, Pelican, Evelyn,
Toledo Bend Reservoir North, Belmont and Rambin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3162 9387 3185 9394 3204 9350 3198 9344
3171 9345
TIME...MOT...LOC 0306Z 249DEG 18KT 3180 9382
24Special weather statement, May 20, 10:34 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 PM CDT SAT MAY 20 2017
LAZ001-010-011-210415-
De Soto LA-Red River LA-Caddo LA-
1034 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...NORTHWESTERN
RED RIVER AND SOUTHERN CADDO PARISHES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonewall to 9 miles east of Mansfield.
Movement was northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Shreveport, Mansfield, Stonewall, South Mansfield, Keachi, Grand
Cane, Gloster, Carmel, Frierson, Caspiana, Spring Ridge, Grand Bayou,
Taylortown, Kingston, Loggy Bayou, Crichton, Kickapoo, Keithville,
Robson and Forbing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 9372 3231 9398 3250 9371 3243 9366
3242 9366 3243 9368 3242 9369 3241 9367
3240 9369 3240 9363 3236 9363 3238 9360
3235 9362 3233 9356 3230 9354 3230 9352
3227 9352 3227 9350 3208 9333
TIME...MOT...LOC 0333Z 232DEG 23KT 3230 9386 3200 9355
24Local storm report, May 20, 11:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NNW STONEWALL 32.28N 93.82W
05/20/2017 DE SOTO LA LAW ENFORCEMENT
TREE ON POWER LINE LINWOOD EXTENSION OFF
STONEWALL FRIERSON.
&&
25Local storm report, May 20, 11:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NNW STONEWALL 32.27N 93.82W
05/20/2017 DE SOTO LA PUBLIC
TREE DOWN LINWOOD EXTENSION STONEWALL ON THE
ROAD.
&&
25The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 53 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | SHV | Angelina, Cherokee | 49 min |
| May 20, 8:17 PM CDT | Special Weather Statement | SHV | San Augustine | 43 min |
| May 20, 8:55 PM CDT | Special Weather Statement | SHV | Shelby | 65 min |
| May 20, 8:58 PM CDT | Special Weather Statement | SHV | Shelby | 62 min |
| May 20, 9:16 PM CDT | Severe Thunderstorm Warning | SHV | Panola, Shelby | 59 min |
| May 20, 9:18 PM CDT | Special Weather Statement | SHV | San Augustine | 42 min |
| May 21, 6:00 AM CDT | Special Weather Statement | SHV | Cherokee | 45 min |
| May 21, 6:14 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Nacogdoches, Rusk | 46 min |
| May 21, 6:58 AM CDT | Severe Thunderstorm Warning | SHV | Cherokee, Rusk, Smith | 62 min |
| May 21, 7:44 AM CDT | Severe Thunderstorm Warning | SHV | Panola, Rusk | 61 min |
| May 21, 8:31 AM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Marion, Panola, Rusk | 59 min |
| May 21, 8:35 AM CDT | Special Weather Statement | SHV | Gregg | 25 min |
| May 21, 9:38 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 67 min |
| May 21, 10:51 AM CDT | Special Weather Statement | SHV | Gregg, Smith | 54 min |
| May 21, 11:48 AM CDT | Special Weather Statement | SHV | Gregg, Harrison, Rusk | 57 min |
| May 20, 9:49 PM CDT | Special Weather Statement | SHV | De Soto | 41 min |
| May 20, 10:08 PM CDT | Special Weather Statement | SHV | De Soto | 37 min |
| May 20, 10:34 PM CDT | Special Weather Statement | SHV | De Soto, Red River | 41 min |
| May 20, 10:44 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo, De Soto | 61 min |
| May 20, 11:52 PM CDT | Special Weather Statement | SHV | Webster | 53 min |
| May 21, 12:05 AM CDT | Severe Thunderstorm Warning | SHV | Bossier, Claiborne, Webster | 44 min |
| May 21, 12:27 AM CDT | Special Weather Statement | SHV | Bienville | 63 min |
| May 21, 12:33 AM CDT | Severe Thunderstorm Warning | SHV | Claiborne, Lincoln | 57 min |
| May 21, 9:34 AM CDT | Special Weather Statement | SHV | Bossier, Caddo, Webster | 56 min |
| May 21, 9:54 AM CDT | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, Claiborne, Webster | 36 min |
| May 21, 10:28 AM CDT | Special Weather Statement | SHV | Bienville, Red River | 32 min |
| May 21, 10:32 AM CDT | Special Weather Statement | SHV | Claiborne, Lincoln, Webster | 43 min |
| May 21, 11:05 AM CDT | Special Weather Statement | SHV | Ouachita | 40 min |
| May 21, 11:17 AM CDT | Special Weather Statement | SHV | Claiborne, Lincoln, Union | 43 min |
| May 21, 11:47 AM CDT | Special Weather Statement | SHV | Caldwell | 43 min |
| May 21, 12:01 PM CDT | Special Weather Statement | SHV | Jackson, Lincoln, Ouachita, Union | 44 min |
| May 21, 12:43 PM CDT | Special Weather Statement | SHV | Caldwell, Jackson, Ouachita, Union | 47 min |
| May 21, 1:59 PM CDT | Special Weather Statement | SHV | Grant, LaSalle | 61 min |
| May 21, 12:46 AM CDT | Special Weather Statement | SHV | Columbia | 14 min |
| May 21, 1:09 AM CDT | Special Weather Statement | SHV | Union | 51 min |
| May 21, 1:51 AM CDT | Special Weather Statement | SHV | Union | 39 min |
| May 21, 7:51 AM CDT | Special Weather Statement | SHV | Columbia | 39 min |
| May 21, 8:43 AM CDT | Special Weather Statement | SHV | Miller | 17 min |
| May 21, 9:01 AM CDT | Special Weather Statement | SHV | Nevada | 29 min |
| May 21, 9:41 AM CDT | Special Weather Statement | SHV | Lafayette | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.